Related Experiment Video
Updated: Jun 23, 2026

Invasion of Human Cells by a Bacterial Pathogen
Published on: March 21, 2011
Endotoxin-like reaction following once-daily gentamicin
E E Aly1, S K Sivasubramaniam, T H Bhatti
1Department of Anaesthetics, Queens Hospital, Burton on Trent, UK. essam.aly@burtonh-tr.wmids.nhs.uk
Abstract:
An endotoxin-like reaction is a host response to an agent that induces the release of endogenous pyrogens, including cytokines. The typical reaction that is associated with gentamicin is fever and chills, rigor, shivering, tachycardia with hypertension or hypotension, respiratory symptoms and muscle cramps. We report a case of a 92-year-old patient who developed an endotoxin-like reaction in the post-operative recovery unit following 200 mg of gentamicin. The reported side effect is not included in the drug sheet or in the British National Formulary. No similar incidents were reported in the UK. We discuss the clinical picture of this rare event, along with a review of the literature and recommendations.
Insights
A rare endotoxin-like reaction occurred in a 92-year-old post-surgery patient after gentamicin administration. This severe side effect, characterized by fever and chills, is not documented in standard drug information.
Area of Science:
- Pharmacology
- Clinical Medicine
- Toxicology
Background:
- Endotoxin-like reactions are host responses to agents triggering endogenous pyrogen release, such as cytokines.
- Gentamicin is known to cause side effects including fever, chills, rigor, and hemodynamic instability.
- These reactions mimic endotoxemia but are caused by non-endotoxin substances.
Observation:
- A 92-year-old patient experienced an endotoxin-like reaction in the post-operative recovery unit.
- The reaction occurred after receiving a 200 mg dose of gentamicin.
- Symptoms included fever, chills, rigor, tachycardia, and hypotension.
Findings:
- The observed endotoxin-like reaction following gentamicin administration is a rare clinical event.
- This specific side effect is not listed in the gentamicin drug sheet or the British National Formulary.
- No similar cases have been previously reported in the United Kingdom.
Implications:
- Highlights the potential for rare and undocumented adverse drug reactions, even with common medications like gentamicin.
- Underscores the importance of vigilance and thorough patient monitoring in post-operative care.
- Suggests a need for updated drug information and potential re-evaluation of gentamicin's safety profile regarding endotoxin-like reactions.
More Related Videos
Related Concept Videos
Determination of Multiple Dosing Parameters: Steady-State, Minimum and Maximum Concentrations
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Estimation of k and VD of Aminoglycosides
Drug Toxicity: Allergic Reactions
Hypersensitivity Reactions: Cytolytic Reactions
Hypersensitivity Reactions: Immune-Complex Reactions

